‘You’ve got a secondary infection,’ said the dermatologist as I walked into his office.
No sh*t, Sherlock.
I hadn’t said a word myself. I didn’t need to. All the words I needed were written all over my face. In bright red.
It was nice to have an acknowledgement that something was badly wrong.
I hoped he’d have a miracle for me. A week of antibiotics, then back on the Roaccutane and back to perfect skin in time for Easter.
But skin doesn’t work like that. Every change of treatment takes two to three months to really have an impact.
Apparently I don’t even have acne. I have rosacea. There’s a name for the particular sort of rosacea, but I can’t read his writing. He is a doctor, after all. Acne doesn’t affect the eyelids, rosacea does. It causes blepharitis, the nasty eye infection I’ve had. It’s all linked.
But he had some answers for me. Antibiotics, of course. Nasty ones.
‘Not everyone can take them.’
That made me nervous. Apparently they have a horrible metallic taste, which I can probably cope with, and can cause diarrhoea and nausea, which I possibly can’t cope with. A person with IBS needs something that causes diarrhoea like a hole in the head. I’m stuck between a rock and a hard place. All I can hope is that I don’t get the diarrhoea. Because, much as I don’t want to, you CAN go out with a hideous, blotchy red face, you can’t go out with diarrhoea.
I’ll be taking them for seven weeks, gradually reducing the dose.
I have to stop the face wash and moisturiser I’m currently using, which are both very gentle ones anyway, and use particularly gentle (expensive) ones. Oh, and I won’t be able to use the antibiotic eye drops for my bad eyes any more. It’s like I’m playing top trumps with my own health. My appearance has trumped both my eyes and my digestive system.
And when the antibiotics are done and my face has calmed down?
Topical flipping lotions. Back to square one. Back to where I’ve been since I was 20. Back to spots. But not evil, nasty ones that make me wear a hat and keep my head down because I’m scared to look people in the eye. Just back to bad spots. The sort of spots a 41 year old woman shouldn’t have. The sort of spots even a 21 year old woman shouldn’t have.
‘And will I go back on the Roaccutane then?’
No more Roaccutane. My Roaccutane journey is over.
I feel cheated. I had perfect skin for the first time since I was 12. Perfect face, perfect chest, perfect back. It was an amazing feeling.
And then something went wrong. Badly wrong. It didn’t just stop working, it spiralled way out of control. Sending me not just back to square one, but to uncharted territory. The worst skin I’d ever had in my life. The only time I’d ever felt I wanted to hide myself away because I couldn’t take people’s stares, people’s questions, people’s pity.
The dermatologist has never seen Roaccutane cause rosacea before. But, as he says, it’s a funny medicine.
So my Roaccutane journey has all been for nothing. Now the best I can hope for is to get back the poor skin I had a year ago before I started on this.